Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 17, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 16, 2004, 2:37 PM MDT for Douglas County, Colorado. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 2:37 PM MDT (20:37 UTC)
- Expired
- Jul 16, 2004, 4:30 PM MDT
- In force
- 113 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Douglas County, CO
The radar
The Denver radar (KFTG), 80 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 162038 FFWBOU COC035-162230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 237 PM MDT FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 430 PM MDT * AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN SOUTHWEST OF WESTCREEK IN TELLER COUNTY...OR ABOUT 30 MILES SOUTHWEST OF CASTLE ROCK. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING NORTHEAST AT 5 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...DEVILS HEAD AND WESTCREEK. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DOPPLER RADAR ESTIMATES THAT AROUND 1 INCHES OF RAIN HAS FALLEN FROM THIS STORM IN THE LAST 30 MINUTES. HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS... AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK... SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE EXPECTED ACROSS RURAL ROADS. LAT...LON 3931 10519 3914 10532 3914 10504 3931 10504 $$ RPK
2 follow-up statements
000 WGUS75 KBOU 162131 FFSBOU COC035-162220- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 327 PM MDT FRI JUL 16 2004 A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN DOUGLAS COUNTY UNTIL 420 PM MDT. AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN HAD ENDED OVER NORTHWEST TELLER COUNTY. LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...DECKERS...WESTCREEK AND DEVILS HEAD. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DOPPLER RADAR ESTIMATES THAT AROUND AN INCH OF RAIN FELL EARLIER OVER NORTHWEST TELLER COUNTY SOUTHWEST OF WESTCREEK. HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS... AND DITCHES IN THE HAYMAN FIRE BURN AREA. THE MAIN DRAINAGE BASINS THAT WILL BE AFFECTED BY THE EXCESSIVE RUNOFF WILL BE TRAIL CREEK AND TURKEY CREEK. MUD AND ASH FLOWS CAN ALSO BE EXPECTED ACROSS RURAL ROADS. LAT...LON 3931 10519 3914 10532 3914 10504 3931 10504 $$ RPK
000 WGUS75 KBOU 162230 FFSBOU COC035-162230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 430 PM MDT FRI JUL 16 2004 THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN DOUGLAS COUNTY UNTIL 430 PM MDT HAS EXPIRED. AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONLY LIGHT TO MODERATE RAIN OVER THE HAYMAN BURN AREA...OR ABOUT 21 MILES SOUTHWEST OF CASTLE ROCK. NO REPORTS OF FLOODING HAVE BEEN RECEIVED SO THE WARNING HAS BEEN ALLOWED TO EXPIRE. PERSONS IN AND NEAR DEVILS HEAD AND WESTCREEK SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS. LAT...LON 3931 10519 3914 10532 3914 10504 3931 10504 $$ RPK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:24 AM MDT, 12 hours 13 minutes earlier.
Area forecast discussion, Jul 16, 2:24 AM MDT, 12 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE DENVER CO 224 AM MDT FRI JUL 16 2004 CORRECTED WORDING .SHORT TERM DISCUSSION...YESTERDAYS POTENTIAL FOR FLOODING JUST DID NOT MATERIALIZE AS EXPECTED. FRONTAL SURGE GOT HUNG UP IN SOUTHEAST WYOMING WHERE STRONG CONVECTION FIRED TOO EARLY AND THEN ROLLED SOUTHEAST. MEANWHILE...WE WERE WAY TOO WARM ALONG THE FRONT RANGE WITH LIFTING CONDENSATION LEVELS TOO HIGH TO SUPPORT HEAVY RAIN. OUTFLOW FROM WYOMING CONVECTION DID NOT HELP EITHER. SO INSTEAD OF MCS DEVELOPMENT ALONG THE FRONT RANGE...THE NORTHEAST CORNER WAS UNDER THE GUN...HOLYOKE REPORTED 2.83 INCHES. BUT THAT WAS YESTERDAY. FOR TODAY...WE STILL HAVE POTENTIAL FOR HEAVY RAIN AND FLASH FLOOD PRODUCING STORMS. AIRMASS IS VERY WET AT THIS TIME WITH DEEP MOISTURE IN PLACE. LOW LEVEL MOISTURE MUCH HIGHER WITH CURRENT DEWPOINTS IN THE LOWER 60S OVER MOST OF THE PLAINS INCLUDING THE FRONT RANGE METRO AREAS. PRECIPITABLE WATER VALUES RANGE BETWEEN 1.25 AND 1.5 INCHES AT THIS TIME AND EXPECTED TO CHANGE LITTLE TODAY. NORTHWEST FLOW ALOFT WILL WEAKEN WITH PROGGED STORM MOTION 5 KNOTS OR LESS...AND DEEP BUT WEAK EASTERLY FLOW SHOULD HELP ANCHOR STORMS ALONG THE FRONT RANGE. BIGGEST QUESTION IS WHETHER WE GET THE HEATING WE NEED TO POP OFF THE STRONGER STORMS. EXPECT QUITE A BIT OF STRATUS AROUND WITH CEILINGS GENERALLY BETWEEN 1000 AND 2000 FEET AGL. BUT THERE WILL ALSO BE SOME BREAKS ESPECIALLY CLOSER TO THE WYOMING BORDER AND IN THE MOUNTAINS. AS A RESULT OF THE ELEVATED HEATING SOURCE... MOUNTAINS AND FOOTHILL AREAS HAVE BEST CHANCE OF GETTING THE HEAT REQUIRED TO POP STRONGER STORMS...SO WILL ISSUE A FLOOD WATCH FOR FLASH FLOODING IN ZONES 35 AND 36. ON THE PLAINS...ENOUGH QUESTION AS TO WHETHER WE GET ENOUGH HEATING AND THREAT OF UPPER WAVE NOW IN SOUTHEAST WYOMING MOVING THROUGH TOO FAST TO HELP CONVECTION...SO HELD OFF THE WATCH FOR NOW. WILL LET DAY SHIFT MAKE FURTHER REFINEMENTS TO WATCH AS NEED BE BASED ON ABOVE FACTORS. IF THE STRONGER STORMS MATERIALIZE...2-3 INCH PER HOUR RAIN RATES WOULD BE MORE COMMON TODAY WITH LOW LIFTING CONDENSATION LEVELS AND MUCH DEEPER WARM PRECIP PRODUCING LAYER. STORMS EXPECTED TO COME TO AN END FROM NORTH TO SOUTH AFTER MIDNIGHT AS DRYING AND STABILIZING HIGH PRESSURE BUILDS IN FROM THE NORTH. .LONG TERM DISCUSSION...BY SATURDAY...NERN COLORADO COMES UNDER DRIER NORTHWESTERLY FLOW AS THE UPPER RIDGE CONTINUES ITS SWLY SLIDE ACROSS THE FOUR CORNERS REGION. MID-LEVELS GRADUALLY STABILIZE WITH DIV-Q GRIDS INDICATING DOWNWARD FORCING DURING THE AFTERNOON. EVEN SO...STRONG LEE SLOPE HEATING AND WEAK DIURNAL E-SELY/UPSLOPE FLOW SHOULD PROVIDE ENOUGH LIFT AND LOW-LEVEL INSTABILITY TO GENERATE AT LEAST SCATTERED AFTERNOON AND EVENING T-STORMS IN THE MTNS...FRONT RANGE FOOTHILLS AND PALMER DIVIDE AND ISOLATED LATE DAY T-STORMS ON NEARBY PLAINS. MAY ALSO SEE A FEW LATE DAY STORMS POP ALONG A WIND SHEAR/MOISTURE AXIS OUT ACROSS PHILLIPS AND SEDGWICK COUNTIES...BUT NOTHING SEVERE. NEXT...TEMPERATURES ALOFT WARM LITTLE DURING THE DAY SATURDAY...MAYBE A DEG C OR SO...BUT FAR LESS CLOUD COVER WILL ALLOW SFC TEMPS TO REBOUND TO NEAR NORMAL. THE WARMING AND DRYING TREND CONTINUES MONDAY WITH WARM WLY/DOWNSLOPE FLOW PUSHING PLAINS READINGS BACK INTO THE LOWER 90S. BY TUESDAY...THIS EVENING/S GFS WIND GRIDS SHOW A NLY SURGE OF SLIGHTLY COOLER AIR DURING THE MORNING HOURS AND A 2 DEG C DIP IN 700 MB TEMPS DURING THE DAY. ALL THIS SHOULD LOWER MAX TEMPERATURES TUESDAY BY 4-7 DEG F ON THE PLAINS. SHOULD SEE ONLY A SLIGHT DIP IN TEMPERATURES AT HIGHER ELEVATIONS. POST-FRONTAL AIRMASS COVERING THE PLAINS TUESDAY LOOKS TOO STABLE FOR CONVECTIVE INITIATION...WHILE ELEVATED HEAT SOURCE OF THE FRONT RANGE SHOULD SUPPORT AT LEAST ISOLATED T-STORMS LATE IN THE DAY. SEE NO REASON AT THIS TIME TO ADJUST TEMPERATURES AND THE LOW POPS CURRENTLY IN THE FCST WEDNESDAY AND THURSDAY WITH THE UPPER RIDGE SUPPOSEDLY MOVING LITTLE DURING THE PERIOD. && .BOU WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING NOON TIL 10 PM MDT FOR FRONT RANGE FOOTHILLS...ZONES 35 AND 36. && BARJENBRUCH/BAKER
Hazardous weather outlook, Jul 16, 11:09 AM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1109 AM MDT FRI JUL 16 2004 COZ030>051-171200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1109 AM MDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A VERY MOIST ATMOSPHERE IS IN PLACE THROUGH THIS EVENING AND THIS SHOULD LEAD TO SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINS THAT COULD PRODUCE LOCAL FLOODING. THE MAIN THREAT OF FLOODING APPEARS TO BE IN THE FOOTHILLS WHERE A FLOOD WATCH IS IN EFFECT THROUGH 10 PM THIS EVENING. SOME STORMS COULD PRODUCE AN INCH OR TWO OF RAIN IN AN HOUR. THIS TYPE OF RAINFALL MAY ALSO OCCUR ON THE PLAINS...HOWEVER WITH THE AMOUNT OF CLOUDINESS CURRENTLY OVER THE AREA THERE MAY NOT BE ENOUGH HEATING TO DEVELOP STRONGER STORMS. INSTEAD IT IS POSSIBLE THE STORMS WILL BE SHORTER LIVED...SO WHILE HEAVY RAINS ARE POSSIBLE THEY MAY NOT LAST LONG ENOUGH TO PRODUCE SERIOUS FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DAILY ROUNDS OF AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGHOUT THE EXTENDED PERIOD. A DRYING TREND WILL COMMMENCE SUNDAY WITH THE CHANCES OF PRECIPITATION FADING SLIGHTLY WITH EACH SUBSEQUENT DAY. TEMPERATURES WILL BE NEAR SEASONAL AVERAGES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SZOKE/046
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:11 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 49 min |
| Jul 15, 10:19 PM MDT | Flash Flood Warning | BOU | Logan | 3 hr |
| Jul 16, 3:20 PM MDT | Flash Flood Warning | BOU | Park | 60 min |
Nearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.